Pharmacology: A Case Study in Polypharmacy

2023 WordsOct 20, 20049 Pages
Case Study: Mrs A is a 71 year old widow with CCF and osteoarthritis who has recently been exhibiting quite unusual behaviour. Her daughter is concerned about her mother's ability to remain independent and wishes to pursue nursing home admission arrangements. She fears the development of a dementing illness. Over the last two to three months Mrs A has become confused, easily fatigued and very irritable. She has developed disturbing obsessive/compulsive behaviour constantly complaining that her lace curtains were dirty and required frequent washing. Detailed questioning revealed that she thought they were yellow-green and possibly mouldy. Her prescribed medications are: * Frusemide 40 mg daily in the morning * Digoxin 250 micrograms…show more content…
Relevant interactions: Diuretics - hypokalemia, predisposing patient to digitalis toxicity. Antacids - decreased absorption of oral digoxin. Nursing considerations: Obtain baseline data (heart rate and rhythm, blood pressure, and electrolytes) before giving first dose. Dose is adjusted to patient's clinical condition and is monitored by serum levels of cardiac glycoside, calcium, potassium, magnesium, and by ECG. Check for symptoms of toxicity. Applications to case study Digoxin is being used to treat Mrs A's CCF. The dose of 250 micrograms daily far exceeds the regular maintenance dose for a patient of her age. It is thus almost certain that Mrs A is suffering from digoxin toxicity which is most likely being compounded by taking frusemide. Mrs A's symptoms of confusion, fatigue, irritability and visual disturbance are symptomatic of digoxin poisoning. Mylanta (also being taken by the patient) can suppress the effectiveness of digoxin however in this case the digoxin dose is so high that Mylanta would be having a minimal impact. Mrs A's digoxin dose must be adjusted to her clinical condition and her serum levels monitored. Digoxin should be taken with meals to decrease the effects of gastric irritation that can accompany treatment. Frusemide and digoxin can both cause hypokalemia; this can be controlled by encouraging Mrs A to eat potassium-rich foods, instructing her about dosage regimen,

More about Pharmacology: A Case Study in Polypharmacy

Open Document